Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Bismarck, ND

July 31, 2002Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 6:30 PM CDT for Pierce County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2002, 6:30 PM CDT (23:30 UTC)
Expired
Jul 31, 2002, 7:15 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-525 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS53 KBIS 312330
SVRBIS
NDC069-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF ORRIN...OR ABOUT 57 MILES
  SOUTHEAST OF MINOT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL SOUTHERN PIERCE COUNTY THROUGH 715 PM CDT

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4811 10025 4785 10020 4788 9963 4813 9971
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUL 31 2002

A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH
ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON
THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A
SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON
THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A
WARM UP BEGINNING ON FRIDAY.

IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST
COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING
SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED
PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH
DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING
THUNDERSTORMS IN NORTH DAKOTA.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jul 31, 4:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

457 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    4 W BANTRY                ND   1 INCH HAIL

07/31/02   MCHENRY                        REPORTED BY STORM

                                          SPOTTER. NICKEL TO

                                          QUARTER SIZE HAIL.
Local storm report, Jul 31, 5:30 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

530 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    11 N MAX                  ND   60 MPH TSTM GUST

07/31/02   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR.

0524 PM    RUGBY                     ND   .75 INCH HAIL

07/31/02   PIERCE                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          DIME SIZE HAIL.
Local storm report, Jul 31, 6:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

624 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0515 PM    15 S MINOT                ND   60 MPH TSTM GUST

07/31/02   WARD                           REPORTED BY STORM

                                          SPOTTER. 60 MPH GUSTS

                                          AND .25 HAIL.

0535 PM    RUGBY                     ND   1 INCH HAIL

07/31/02   PIERCE                         REPORTED BY EMERGENCY

                                          MANAGEMENT.

0536 PM    4 NE RUGBY                ND   1.75 INCH HAIL

07/31/02   PIERCE                         REPORTED BY PUBLIC.

0605 PM    15 W GARRISON             ND   .75 INCH HAIL

07/31/02   MCLEAN                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0615 PM    3 E (MIB)MINOT AFB        ND   WIND DAMAGE

07/31/02   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR. 6  BRANCHES

                                          DOWN, AND A GUSTY WIND

                                          SHOOK THE HOUSE.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:17 PM CDTSevere Thunderstorm WarningBISAdams58 min
Jul 30, 11:26 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie64 min
Jul 31, 12:08 AM CDTSevere Thunderstorm WarningBISSioux67 min
Jul 31, 2:28 AM CDTSevere Thunderstorm WarningBISMorton, Stark47 min
Jul 31, 3:29 AM CDTSevere Thunderstorm WarningBISMorton61 min
Jul 31, 4:17 PM CDTSevere Thunderstorm WarningBISMcHenry58 min
Jul 31, 5:08 PM CDTSevere Thunderstorm WarningBISPierce67 min
Jul 31, 5:10 PM CDTSevere Thunderstorm WarningBISWard50 min
Jul 31, 5:40 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Jul 31, 6:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Jul 31, 6:58 PM CDTSevere Thunderstorm WarningBISOliver47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.